Tornado, Madison
- When
- March 19, 9:20 AM CST to 9:23 AM CST
- Where
- Madison County, 2 mi N of Toney
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.950, -86.600
Few trees twisted and snapped.
2 thunderstorm wind, 2 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 19, 8:30 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 830 AM CST WED MAR 19 2003 UPDATED TO INCLUDE A TORNADO WATCH FOR NORTHEAST ALABAMA COUNTIES BREAKS IN THE CLOUDS HAVE ENABLED THE ATMOSPHERE TO DESTABILIZE FURTHER IN NORTHEAST AL. A LINE OF STRONG THUNDERSTORMS...ORIENTED NORTH TO SOUTH FROM MADISON COUNTY DOWN TO CULLMAN COUNTY...IS MOVING SLOWLY EAST. A FEW CELLS IN THE LINE ARE DEMONSTRATING ROTATION. ALSO...LINE INTERACTION WITH RUGGED TERRAIN COULD ENHANCE STORM INTENSITY. THE PERTINENT PART OF THE PREVIOUS DISCUSSION FOLLOWS. IT WILL BE CLEARING FROM W TO E BY EARLY AFTERNOON. ETA...MM5 AND GFS ALL SIMILAR IN DEPICTING NOTICEABLY DRIER CONDITIONS IN THE LOWEST LAYERS FROM THIS AFTERNOON ON THRU FRI...IN MARKED CONTRAST TO PREVIOUS RUNS. LAPSE RATES WILL STILL BE FAIRLY STEEP ACROSS THE AREA THIS AFTERNOON AND FRI...BUT WITH MOISTURE IN SHORT SUPPLY... HAVE A HARD TIME SEEING MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT FROM THIS AFTERNOON ON THRU THE WEEKEND. HAVING SAID THAT...NEW 06Z MESO-ETA DOES DEPICT ANOTHER SHORTWAVE ROTATING THRU NRN AL IN THE THURS MORNING TIMEFRAME. JUST ENOUGH LOW LEVEL MOISTURE AND LOW-LEVEL CAPE MAY EXIST TO FIRE SOME SCATTERED TSTMS IN THE ERN ZONES (PER THE MM5 AND 06Z MESO-ETA)... SO WILL KEEP SMALL POPS ALIVE E OF I-65 TNGT/THURS. QUITE A CHANGE FROM PREVIOUS PACKAGES...BUT WILL GO AHEAD AND OMIT POPS FURTHER W...WHERE RESIDUAL MOISTURE WILL BE IN SHORT SUPPLY THRU FRI. GIVEN THE STEEP LAPSE RATES...COULD SEE SOME GUSTY WINDS AND PERHAPS SOME HAIL WITH A FEW OF THE STORMS THIS AFTERNOON AND AGAIN THURS...BUT DONT FEEL THE THREAT IS GREAT ENOUGH TO WARRANT STRONG OR SEVERE WORDING IN THE ZONES. WILL EXPOUND ON THE THREAT IN THE MRNG HWO TO FOLLOW SHORTLY. GUIDANCE ADVERTISING DAYTIME TEMPS CLIMBING WELL INTO THE 70S...AND THIS SEEMS REASONABLE GIVEN THE LOW-LEVEL THICKNESS VALUES AND PRESENCE OF DECENT SOUTHERLY SFC FLOW. WILL SEE A MODEST COOL OFF FOR THE WEEKEND AS THE NEXT COLD FRONT CLEARS THE AREA FRI AFTN. .HUN...TORNADO WATCH UNTIL NOONTIME FOR MADISON...MORGAN...CULLMAN ...JACKSON...DE KALB...AND MARSHALL COUNTIES IN NORTHEAST ALABAMA. SCHAUB
ALZ001>010-016-191900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 828 AM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 12 NOON... MADISON...MORGAN...CULLMAN...MARSHALL...DEKALB...AND JACKSON. LOW PRESSURE OVER SOUTHEAST ALABAMA WILL COMBINE WITH A VERY UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BY 10 AM OVER MADISON...MORGAN AND CULLMAN COUNTIES AND OVER JACKSON...DEKALB AND MARSHALL COUNTIES BY NOON TIME. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... ANOTHER UPPER LEVEL DISTURBANCE WILL ROTATE THROUGH THE AREA ON THURSDAY. LOW LEVEL DRY AIR SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT ACROSS MOST OF NORTH ALABAMA. HOWEVER...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ACROSS NORTHEASTERN ALABAMA... MAINLY ACROSS JACKSON AND DEKALB COUNTITES...DURING THE DAY ON THURSDAY. ANY THUNDERSTORM THAT DOES DEVELOP IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH JUST A LOW CHANCE OF RAIN ON MONDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF SPOTTERS IS NOT NEEDED AT THE MOMENT BUT REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE NATIONAL WEATHER SERVICE. SHUMWAY
ALZ003-004-191100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 435 AM CST WED MAR 19 2003 A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EASTERN FRANKLIN AND WESTERN LAWRENCE COUNTIES THROUGH 515 AM. PERSONS IN THE PHIL CAMPBELL...MOUNT HOPE AND MOULTON AREAS CAN EXPECT FREQUENT LIGHTNING...POSSIBLE WINDS GUSTS TO 40 MPH...AND SMALL HAIL WITH THIS STORM. JTB
ALZ004>010-016-191400- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 555 AM CST WED MAR 19 2003 ...STRONG AND GUSTY WINDS AFFECTING EXTREME NORTHERN ALABAMA THIS MORNING... STRONG SOUTHEAST WINDS...GUSTING AT TIMES TO SPEEDS OF 35 MPH...WILL AFFECT THE CENTRAL AND EASTERN TENNESSEE VALLEY THROUGH 8 AM. THE WIND WILL BE MOST NOTICEABLE IN OPEN AREAS AND ALONG THE HIGHER RIDGE TOPS. PERSONS DRIVING HIGH PROFILE VEHICLES SHOULD EXERCISE ADDITIONAL CAUTION EARLY THIS MORNING...ESPECIALLY WHEN CROSSING LARGE BRIDGES. THE STRONG WINDS MAY ALSO BE CAPABLE OF BLOWING A FEW POORLY ROOTED TREES DOWN...MAINLY IN AREAS THAT RECEIVED RAINFALL OVERNIGHT. THE WINDS SHOULD START TO SUBSIDE AFTER 8 AM. JTB
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Few trees twisted and snapped.
A large street sign and power lines down
Large tree and several limbs blown down.
penny size hail reported.
penny size hail at Buck Horn High School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyThe tornado archive for Alabama, 2003Warnings in Alabama, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351271, 5351272, 5351273, 5351274, 5349638.